Listen Live
HomeNewsProvincial police warn "highly potent and potentially fatal" strain of opioids possibly...

Provincial police warn “highly potent and potentially fatal” strain of opioids possibly circulating locally

During the first week of 2023, provincial police say four people have died from suspected opioid overdoses between Simcoe County and the District of Muskoka.

The Southern Georgian Bay OPP responded to a report of two females in their 20s who were found dead on Jan. 3 in the Township of Tay.

According to Gosia Puzio, Regional Media Relations Coordinator for the Central Region OPP, provincial police believe it was because of an opioid overdose. Three days later, Bracebridge OPP responded to a similar report at a Gravenhurst motel. This incident involved two males in their mid-40s who are also believed to have died of an opioid overdose.

The OPP is now sounding the alarm about a potentially “highly potent and potentially fatal” strain of opioids that may be circulating in the Muskoka and Simcoe.

- Advertisement -

Police officials explain fentanyl is an “extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40-50 times more potent than heroin.”

According to the Simcoe Muskoka District Health Unit (SMDHU), in the first two years of the COVID-19 pandemic (2020 and 2021), over 85 percent of opioid-related deaths within SMDHU’s medical region involved fentanyl.

SMDHU reported in Aug. 2022 that opioid deaths are on the decline in their medical region, but are still higher than before the beginning of the COVID-19 pandemic in early 2020.

Also, in a March 2022 letter addressed to then Minister of Health Christine Elliot, SMDHU officials called on the province to take eight actions in response to the opioid crisis.

Officials say that the distribution of “illicit opioids” continues to be on the rise and say trafficking the drug is a “very serious offense.” They add that “drug dealers are knowingly distributing products that cause harm and could kill.”

Even in small doses, police say fentanyl can be lethal, according to officials. They explain the symptoms of fentanyl/opioid exposure are:

  • Difficulty walking, talking, or staying awake
  • Blue lips or nails
  • Very small pupils
  • Cold and clammy skin
  • Dizziness and confusion
  • Extreme drowsiness
  • Choking, gurgling, or snoring sounds
  • Inability to wake up, even when shaken, or shouted at
  • Slow, weak, or not breathing

Officials continue that if you notice anyone experiencing any of the symptoms, call 911. They point out that the Good Samaritan Drug Overdose Act protects people who are needing emergency help during an overdose.

As well, they point out that naloxone is vital in helping someone who is overdosing. The drug temporarily reverses the effects of opioids, officials explain, and gives paramedics extra time to get to the scene. They add that frontline officers have naloxone intranasal on hand.

***With files from Mathew Riesler

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading